A recently published report describes the case of a female patient who developed pellagra, a disease caused by severe niacin deficiency rarely seen in the US.
The 62-year-old patient presented to the emergency department (ED) complaining of diarrhea that had persisted for 2 months and occurred about 8 to 10 times per day. Two months prior to her presenting to the ED, the patient had been admitted to a psychiatric unit due to delirium. During this time, she developed pericardial effusion with tamponade physiology which required pericardiocentesis. She was eventually discharged to a rehabilitation facility where her diarrhea persisted.
In the ED, medical evaluation revealed the patient had an enlarged, beefy tongue. In addition, glucose and adrenal function testing indicated persistent hypoglycemia and adrenal insufficiency, respectively, while vitamin testing showed undetectable levels of thiamine, riboflavin, and niacin (vitamin B12 and folate levels were within normal range). As there was no evidence of infection or systemic inflammation, clinicians determined that the cause was likely metabolic and appropriate vitamin supplementation was administered. Following treatment with intravenous thiamine, vitamin B12, folate, and multivitamins, the patient’s symptoms resolved.
In their review of the case, the authors discussed the clinical presentation of pellagra, which can include diarrhea, delirium, and photosensitive dermatitis, in addition to other serious complications such as adrenal insufficiency, insulin hypersensitivity, and pleuropericardial effusions. “The patient’s poor dietary habits for nearly 1 year leading to her presentation with profound weight loss during this time raised the concern for nutrient deficiency,” the authors explained, adding that “significant nutritional deficiency accompanied by persistent diarrhea and profound adrenal insufficiency may have contributed to the niacin deficiency observed in this case, although previous reports have suggested adrenal insufficiency secondary to niacin deficiency.”
For more information visit casereports.bmj.com.